Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 221, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 1, 2002, 6:55 PM CDT for Lowndes County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2002, 6:55 PM CDT (23:55 UTC)
- Expired
- Jul 1, 2002, 7:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lowndes County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
183 WUUS54 KBMX 012355 SVRBHM ALC085-020030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 655 PM CDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 730 PM CDT * AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF MOSSES...MOVING SOUTH AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORT DEPOSIT. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3220 8656 3217 8677 3192 8675 3196 8649
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:09 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 1, 3:09 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 309 PM CDT MON JUL 01 2002 WEAK VORT MAX WILL TRACK ACROSS NORTH ALABAMA TONIGHT. THUNDERSTORMS ALREADY FIRING UP ACROSS EAST TENNESSEE AND NORTH GEORGIA...AND EXPECT CONVECTION TO DEVELOP ACROSS NORTH ALABAMA AS THE AFTERNOON PROGRESSES. WET MICROBURST POTENTIAL IS HIGH...AND WILL LIKELY SEE SOME STORMS BRIEFLY REACH SEVERE LIMITS. BEYOND TONIGHT...MODELS DO NOT SHOW MUCH CHANGE IN THE SYNOPTIC PATTERN WITH UPPER RIDGE OVER THE OHIO VALLEY AND UPPER TROF OVER CENTRAL FLORIDA. ENOUGH MOISTURE AND INSTABILITY FOR SCATTERED AFTERNOON THUNDERSTORMS ANYWHERE ACROSS NORTH AND CENTRAL ALABAMA FOR THE NEXT FEW DAYS. AVN MODEL STILL SHOWING SOME MID LEVEL DRYING ACROSS THE TENNESSEE VALLEY REGION ON THURSDAY AND FRIDAY...AND WILL FORECAST SLIGHTLY LOWER POPS IN THIS REGION. MRF BRINGS AN EASTERLY WAVE ACROSS THE NORTHERN GULF DURING THE WEEKEND...WITH A GRADUAL INCREASE IN DEEPER MOISTURE ACROSS AREA. HOW MUCH THIS GULF SYSTEM WILL AFFECT OUR WEATHER IS UNCLEAR...AND WILL KEEP POPS IN THE CHANCE CATEGORY. HIGHS/LOWS WILL SEE LITTLE VARIATION DURING THE WEEK WITH READINGS NEAR NORMAL. HSV 70 91 70 91/ 20 30 20 30 BHM 70 91 70 91/ 20 30 20 30 MGM 71 91 71 91/ 20 30 20 30 .BHM...NONE. 58
In the hours before
Special weather statement, Jul 1, 1:33 PM CDT, 5 hours 22 minutes before
ALZ001>050-012030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 133 PM CDT MON JUL 01 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... WARM...MOIST...AND UNSTABLE GULF AIR WILL REMAIN ACROSS THE FORECAST AREA THROUGH THIS EVENING. WITH ABUNDANT MOISTURE IN PLACE AND DAYTIME HEATING...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON. LOCALLY HEAVY RAIN... FREQUENT LIGHTNING...AND GUSTY WINDS MAY ACCOMPANY SOME OF THE STRONGER STORMS. ONE THING TO NOTE...THESE STORMS WILL GENERALLY BE MOVING TO THE WEST SOUTH WEST AROUND 10 TO 15 MPH. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON ALERT FOR THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON AND EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...5 BIRMINGHAM...5 MONTGOMERY...5
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:24 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Jackson, Marshall | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.